Maine, 2002

Damaging Wind in Maine, July 4, 2002

July 4, 2002 · NWS CAR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EDT THU JUL 4 2002

SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION FROM THE WEST TONIGHT. THIS FRONT WILL
BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE EAST OF
THE REGION LATE TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE
ACROSS THE REGION FRIDAY THROUGH SUNDAY.

DISCUSSION...
TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR ALL OF NORTHERN AND
EASTERN MAINE. BUSY AFTERNOON WITH PLENTY OF CONVECTION ACROSS NORTHERN
MAINE AT TIME.

COLD FRONT WILL CROSS THE REGION TONIGHT. EXPECT ACTIVITY TO DIMINISH
LATER TONIGHT AFTER THE PASSAGE OF THE FRONT. MODELS INDICATE LARGE UPPER
LEVEL LOW WILL SLOWLY CROSS THE REGION THROUGH SATURDAY. SERIES OF VORT
MAXS ROTATING THROUGH THE UPPER LEVEL LOW WILL RESULT IN A CONTINUED CHANCE
FOR SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY DURING THE DAYTIME HOURS
FRIDAY AND AGAIN ON SATURDAY.

THE UPPER LEVEL LOW WILL START TO PULL AWAY FROM THE REGION ON SUNDAY WITH
DRIER AIR RETURNING THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE
REGION FROM THE NORTHWEST MONDAY NIGHT AND INTO TUESDAY BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION.

COASTAL WATERS...
NO HEADLINES COASTAL WATERS.

.CAR...TORNADO WATCH IN EFFECT UNTIL 600 PM FOR ALL OF NORTHERN AND
       EASTERN MAINE.

TD

In the hours before

Local storm report, Jul 4, 2:15 PM EST, 3 hours 30 minutes before
PWMLSRCAR ALL
TTAA00 KCAR DDHHMM

PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    PRESQUE ISLE              ME   WIND DAMAGE
07/04/02   AROOSTOOK                      3 TREES DOWN...CHIMNEY
                                          DAMAGED...FENCE BLOWN DOWN

1145 AM    MAPLETON                  ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN...SMALL BUILDING
                                          DAMAGED...WIND ESTIMATED AT
                                          70 MPH

1155 AM    NEW SWEDEN                ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

1215 PM    CASTLE HILL               ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

1230 PM    PRESQUE ISLE              ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

APFFEL
Special weather statement, Jul 4, 5:14 PM EST, 31 minutes before
MEZ011-015>017-029-030-032-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
614 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 10 PM FOR PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES IN MAINE.
A LINE OF THUNDERSTORMS FROM NEAR TOPSFIELD TO BANGOR WILL CONTINUE
TO AFFECT THE AREA THIS EVENING. THE STORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

THE TORNADO WATCH THAT WAS IN EFFECT EARLIER EXPIRED AT 600 PM.

GABRIC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 4, 5:45 PM EST
Where
Hancock County, 12 mi E of Amherst
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.830, -68.117

Numerous trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306981.